Minnesota, 2024High Wind and Strong Wind in Minnesota, June 6, 2024
June 6, 2024 · NWS FSD · 8 events in 8 counties and zones
An unusually intense upper-level trough and surface low was located across southern Canada and moved toward the northern Great Lakes with a very deep mixed-layer across the Northern Plains. Synoptic winds gusted mainly 45 to 55 mph, with a few spots reaching around 60 mph in southwest Minnesota and east central South Dakota.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually intense upper-level trough and surface low was located across southern Canada and moved toward the northern Great Lakes with a very deep mixed-layer across the Northern Plains. Synoptic winds gusted mainly 45 to 55 mph, with a few spots reaching around 60 mph in southwest Minnesota and east central South Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 5:02 AM CST, 5 hours 58 minutes earlier. Its key messages:
- Breezy northwest winds with gusts up into the lower 40s possible. Strongest gusts are expected along the Buffalo Ridge given their elevated elevation.
- Scattered showers return Friday afternoon into Saturday morning. Probabilities for 0.10" of rain remain below 40%.
- Chances for above normal temperatures return late next week as a ridge of high pressure builds across the south.
Area forecast discussion, Jun 6, 5:02 AM CST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
602 AM CDT Thu Jun 6 2024
.KEY MESSAGES...
- Breezy northwest winds with gusts up into the lower 40s
possible. Strongest gusts are expected along the Buffalo Ridge
given their elevated elevation.
- Scattered showers return Friday afternoon into Saturday
morning. Probabilities for 0.10" of rain remain below 40%.
- Chances for above normal temperatures return late next week as
a ridge of high pressure builds across the south.
&&
.DISCUSSION...
Issued at 358 AM CDT Thu Jun 6 2024
Early morning satellite imagery shows clear skies across our area,
with a surface high pressure sliding southeastwards off to our west.
With a strong surface low pressure remaining well off to our
northeast, the surface pressure gradient between these two features
remains elevated today. While winds during the remaining early
morning hours will remain in the teens, as the inversion weakens
throughout the rest of the morning hours after sunrise, we will
again see stronger winds aloft brought down to the surface.
Currently expecting wind gusts of 35 mph up into the lower 40s,
though if we are more mixy than currently expected winds could end
up above 45 mph. While the ensemble situational awareness tables
(ESATs) again shows winds at 850mb at the 90th percentile of
climatology for today, models are showing that 850mb winds do not
mix down through the 925mb layer...so it seems the winds will purely
be based on the surface pressure gradient. Have thus kept winds just
shy of advisory level, but day shift will need to monitor the
observations to see if an advisory is needed. Temperatures in the
lower 70s are expected across SW MN, warming up into the lower 80s
for areas along the Missouri River Valley.
Friday will see the surface high pressure expand into a ridge as it
traverse the region eastwards, which will swing the winds around to
become out of the southeast. As a weak surface low pressure develops
quickly on the backside of the ridge, mid-level warm-air advection
(WAA) develops as a weak shortwave moves across the region,
resulting in scattered light showers possible along the Missouri
River Valley throughout the day. Otherwise, afternoon temperatures
remain in the mid 70s to lower 80s. Chances for scattered light
showers extend northwards overnight into Saturday as a weak mid-
level low moves overhead. Probabilities for 0.10" of rain overnight
remain below 40%, with highest chances along the SD/NE border.
A surface high pressure dives southwards on Saturday, ending chances
for rain by Saturday morning. The surface high will have brought
slightly cooler temperatures along with it, resulting in afternoon
highs for Saturday and Sunday expected to remain below average in
the lower to upper 70s.
Will likely see a shortwave at some point early next week resulting
chances for rain, with models currently indicating this should
happen Monday night into Tuesday. Otherwise, models have continued
to show a mid-level ridge expanding into the central plains mid-
week, which will increase chances for above normal temperatures and
increased chances for below normal precipitation.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 601 AM CDT Thu Jun 6 2024
VFR conditions expected throughout the period, with winds again the
main aviation concern for today. Throughout the morning hours, winds
will be increasing in strength into the upper 30s to lower 40s.
Winds will remain breezy into the mid afternoon hours before
decreasing into the evening. Areas east of I-29 may see some LLWS
overnight into Friday, as surface winds remain light as they turn
westerly and winds 2,000 ft AGL out of the northwest at 30
knots.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...APT
AVIATION...APT
Hazardous weather outlook, Jun 6, 3:57 AM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Thu Jun 6 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
457 AM CDT Thu Jun 6 2024
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Breezy northwest winds are again expected today, with gusts 35
mph up into the lower 40s expected. Isolated higher gusts are
possible, especially for areas along the Buffalo Ridge in SW MN
given their elevated elevation.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Lincoln
- When
- June 6, 11:00 AM CST to 3:00 PM CST
- Where
- Lincoln forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Strong synoptic winds gusted up to 54 mph near Lake Benton and 47 mph near Hendricks.
Strong Wind, Nobles
- When
- June 6, 11:00 AM CST to 3:00 PM CST
- Where
- Nobles forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Strong synoptic winds gusted up to 50 mph near Rushmore and 48 mph at Worthington.
Strong Wind, Jackson
- When
- June 6, 11:00 AM CST to 3:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Strong synoptic winds gusted up to 47 mph near Lakefield and 45 mph at Jackson.
Strong Wind, Pipestone
- When
- June 6, 12:00 PM CST to 3:00 PM CST
- Where
- Pipestone forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Crop damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Strong synoptic winds gusted up to 53 mph near Trosky and 50 mph at Pipestone. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Strong Wind, Murray
- When
- June 6, 12:00 PM CST to 3:00 PM CST
- Where
- Murray forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Strong synoptic winds gusted up to 51 mph at Slayton and 50 mph near Dovray.
Strong Wind, Rock
- When
- June 6, 12:00 PM CST to 3:00 PM CST
- Where
- Rock forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Strong synoptic winds gusted up to 55 mph near Beaver Creek and 52 mph at Luverne.
Strong Wind, Cottonwood
- When
- June 6, 12:00 PM CST to 3:00 PM CST
- Where
- Cottonwood forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Strong synoptic winds gusted up to 47 mph at Mountain Lake and 46 mph near Jeffers and Windom.
High Wind, Lyon
- When
- June 6, 12:00 PM CST to 3:00 PM CST
- Where
- Lyon forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Strong synoptic winds gusted up to 59 mph near Florence, 58 mph at Marshall, and 52 mph at Tracy and Taunton.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 6 to 8, 20242 deaths · 10 events
- Tornado and Hail in Florida, June 6, 20241 death · 1 injured · $2,000 · EF0 · 10 events
- High Wind in Illinois, June 6, 20241 death · 1 injured · 1 event
- Flash Flood and Hail in Texas, June 6 to 8, 2024$58,000 · 1.75 in hail · 16 events
- High Wind and Strong Wind in South Dakota, June 6, 2024$30,000 · 55 kt wind · 21 events
- Damaging Winds in North Carolina, June 6, 2024$15,000 · 50 kt wind · 7 events
- Excessive Heat and Heat in Texas, June 6 to 9, 20249 events
- Dense Fog in Kentucky, June 6, 20248 events
- Strong Wind in Iowa, June 6, 20247 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 6 to 7, 202450 kt wind · 5 events
- Damaging Winds in Virginia, June 6, 2024$5,000 · 50 kt wind · 4 events
- Damaging Winds in North Carolina, June 6, 202450 kt wind · 4 events